Texas, 2007

Flash Flooding in Texas, July 6, 2007

July 6, 2007 · NWS EWX · 4 events in 4 counties and zones

Thunderstorms associated with a persistent upper level low produced heavy rain and flash flooding on the morning of July 6.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms associated with a persistent upper level low produced heavy rain and flash flooding on the morning of July 6.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 5, 11:39 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 5, 11:39 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1239 AM CDT FRI JUL 6 2007

.AVIATION...
AN UPPER LOW BETWEEN AUS AND TPL WILL SLOWLY MOVE NE OVER THE NEXT
24 HOURS. WIDELY SCATTERED SHRA/TSRA WILL CONTINUE...BECOMING MORE
NUMEROUS AFTER 08Z. CONFIDENCE LOW THAT TAF SITES WILL BE DIRECTLY
IMPACTED AND WILL ONLY INDICATED VCSH/VCTS AND CB. VFR SKIES WILL
PREVAIL, EXCEPT AREAS OF MVFR CIGS WITH LOCAL IFR CIGS/MVFR VSBYS
BETWEEN 08Z AND 16Z AS WELL AS IN SCT SHRA/TSRA.

&&

.PREV DISCUSSION... /ISSUED 844 PM CDT THU JUL 5 2007/

UPDATE...
THIS EVENING THE PERSISTENT MID/UPPER LEVEL CIRCULATION WAS LOCATED
OVER EAST CENTRAL TEXAS DRIFTING NORTHEASTWARD. LATEST MSAS ANALYSIS
DEPICTED A SFC LOW CENTERED SOUTH OF ATASCOSA COUNTY WITH AN ATTENDANT
SFC TROF EXTENDING NORTHEASTWARD TOWARDS CAMERON. 00Z SOUNDINGS STILL
HAVE PWS CLOSE TO 2 INCHES. WILL CONTINUE FFA...STILL SOME CONCERN
FOR ADDITIONAL CONVECTIVE DEVELOPMENT LATER TONIGHT INTO FRIDAY
MORNING IN THE VICINITY OF THE SFC TROF AXIS. NO SIG CHANGES TO
CURRENT FCST.

PREV DISCUSSION... /ISSUED 615 PM CDT THU JUL 5 2007/

UPDATE...
FLASH FLOOD WATCH FOR OUR WESTERN COUNTIES HAS EXPIRED. TEXT AND
GRID PRODUCTS UPDATED.

PREV DISCUSSION... /ISSUED 330 PM CDT THU JUL 5 2007/

DISCUSSION...UPPER LOW CENTERED OVER BASTROP COUNTY MOVING NORTH
INTO CENTRAL AND NORTH CENTRAL TEXAS TONIGHT AND EARLY FRIDAY.
FLASH FLOOD WATCH HAS BEEN ISSUED FOR THAT PORTION OF SOUTH CENTRAL
TEXAS GENERALLY ALONG AND EAST OF A LINE FROM BUCHANAN DAM TO
JOHNSON CITY TO SAN ANTONIO TO JUST SOUTH OF JOURDANTON. WEST OF
THIS LINE..THE WATCH WILL BE ALLOWED TO EXPIRE AT 6 PM.
A MOIST TROPICAL GULF INFLOW INTO THE UPPER LOW TONIGHT AND EARLY
FRIDAY WILL PRODUCE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
ALONG THE COASTAL PLAINS INTO SOUTH CENTRAL TEXAS. SOME OF
THESE WILL PRODUCE LOCALIZED RAIN AMOUNTS OF 1 TO 3 INCHES.
WILL DISCOUNT THE CONVECTIVE FEEDBACK IN THE GFS MODEL BUT
CONTINUE WITH LESSER CHANCES FOR RAIN THROUGH THE WEEKEND. A
WEAKNESS IN THE UPPER LEVEL RIDGE PATTERN WILL CONTINUE THROUGH
THE MIDDLE OF NEXT WEEK WITH LOW CHANCES MAINLY OVER EASTERN
SECTIONS. TEMPERATURES WILL BECOME MORE SEASONAL THIS WEEKEND
AS THE DEEP TROPICAL ATMOSPHERE BEGINS TO DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              89  73  93  73  90 /  60  30  20  30  20
AUSTIN BERGSTROM INTL AIRPORT  89  71  91  71  89 /  60  30  20  30  20
DEL RIO INTL AIRPORT           93  75  91  75  97 /  40  30  30  30  10
SAN ANTONIO INTL AIRPORT       89  73  90  74  91 /  50  30  20  30  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR THE FOLLOWING ZONES:
ATASCOSA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...COMAL...
DE WITT...FAYETTE...GONZALES...GUADALUPE...HAYS...KARNES...LAVACA...
LEE...TRAVIS...WILLIAMSON...WILSON.

&&

18/01
Hazardous weather outlook, Jul 5, 5:58 PM CST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
658 PM CDT THU JUL 5 2007

TXZ172-173-190>194-205>209-220>225-061100-
BURNET-WILLIAMSON-BLANCO-HAYS-TRAVIS-BASTROP-LEE-BEXAR-COMAL-
GUADALUPE-CALDWELL-FAYETTE-ATASCOSA-WILSON-KARNES-GONZALES-
DE WITT-LAVACA-
658 PM CDT THU JUL 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
A FLASH FLOOD WATCH REMAINS IN EFFECT. AN UPPER LEVEL LOW PRESSURE
SYSTEM OVER CENTRAL TEXAS WILL INTERACT WITH A VERY MOIST AND
UNSTABLE AIRMASS TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS.
RAINFALL AMOUNTS OF 1 TO 3 INCHES CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR FRIDAY MORNING. THE
UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY MOVE NORTHEAST OF
CENTRAL TEXAS. MAINLY SCATTERED SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED FRIDAY THROUGH SATURDAY. ADDITIONAL RAINFALL AMOUNTS OF
1 TO 3 INCHES ARE POSSIBLE FRIDAY.

THERE ARE SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS MAINLY
DURING THE DAYTIME HOURS SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OR FRIDAY.

TXZ171-183>189-202>204-217>219-228-061100-
LLANO-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-GILLESPIE-KENDALL-
KINNEY-UVALDE-MEDINA-MAVERICK-ZAVALA-FRIO-DIMMIT-
658 PM CDT THU JUL 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
AN UPPER LEVEL LOW PRESSURE SYSTEM OVER CENTRAL TEXAS WILL
INTERACT WITH A VERY MOIST AND UNSTABLE AIRMASS TO GENERATE WIDELY
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. LOCALLY HEAVY
DOWNPOURS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY MOVE NORTHEAST OF
CENTRAL TEXAS. MAINLY SCATTERED SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED FRIDAY THROUGH SATURDAY. LOCALLY HEAVY DOWNPOURS ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Austin/San Antonio radar (KEWX), 40 km away, was scanning. The volume nearest the first event began at 06:58 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Caldwell

When
July 6, 1:00 AM CST to 6:30 AM CST
Where
Caldwell County, Lockhart to 5 mi E of Mc Mahan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.880, -97.670

A general 3-5 inch rainfall caused widespread flash flooding over eastern Caldwell County. FM20, FM86 and FM713 were closed through the early morning.

Flash Flood, Bastrop

When
July 6, 2:00 AM CST to 6:00 AM CST
Where
Bastrop County, Red Rock to Bastrop
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.970, -97.450

Scattered thunderstorms over Lee and Bastrop Counties produced 1 to 2 inch general rain amounts with up to 4 inches between Red Rock and Bastrop. Flash flooding closed SH304, FM535, and FM812.

Flash Flood, Lee

When
July 6, 3:30 AM CST to 7:00 AM CST
Where
Lee County, Fedor to 10 mi N of Hills
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.320, -97.050

Scattered thunderstorms over Lee and Bastrop Counties produced 1 to 2 inch general rain amounts with up to 3 inches north of Lexington. Numerous county roads were closed, including CR309, CR315 and FM112, which was closed near Milam line.

Flash Flood, Bexar

When
July 6, 4:30 AM CST to 6:30 AM CST
Where
Bexar County, San Antonio
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
29.420, -98.500

Early morning thunderstorms dropped from 2 to 3 inches of rain over San Antonio, causing flash flooding that closed Austin Highway, Callahan Road, and McNeel Streets.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49362, 49363, 49364, 49365.